Posted by humanPDR on June 9, 2010, at 11:53:46
In reply to Re: Neurontin (gabapentin) Bad Experience, posted by stewie on June 9, 2010, at 3:55:05
> I was, once upon a time. But what I had said in the post that is lost was that this drug's effects changed. It saved my life 10 years ago. Then I just continued to use it recreationally. It made me euphoric once,. Now it does just the opposite. Without my realizing it, I have become a veritable hermit. This is sooooooo not me. I feel as if the drug betrayed me because its effects just changed! And yet I still need it for anxiety.
> > But really - I haven't used an ssri for months. IF I can manage to skip a few days of neurontin then I can "finish" - I can even want to start.
> HA - Allow me some other time to tell you about the strains on my marriage and I will say that I sometimes feel that it does not matter that my husband feels inadequate. I have a pretty steady supply. I can just pop pills and WISH that the old euphoria were still available to me, but cozy up to the depression that it leaves me with at this juncture.
> Yeah... I am doing the 12 step business over neurontin.
> I wonder if the generic version is the culprit! Has anyone else noticed a difference?
> Anyway, don't do drugs. Just say no.
> > > I don't know if my other post went through, but allow me to add that this once super fun drug also has killed my libido and ability to "finish"
STEWIE-so you have been taking high-dose gabapentin (henceforth 'GP') daily for how long exactly? You mentioned 12 steps, so I am assuming you are trying to stop using GP.
If you have been using at that high dose for a decade as you say, then be EXTREMELY careful with detox. There are withdrawals (W/Ds) from continual GP use and apparently they can be dangerous, similar to those of benzos/barbiturates/EtOH.
So if you are quiting, taper your dose VERY VERY SLOWLY over a period of months to be on the safe side. Not much is known/reported about GP W/Ds but there have been case studies with W/D-symptoms after only 4 weeks at 500mg/day. Symptoms can range from mild (anxiety, insomnia, irritability) to seizures, status epilepticus (tonic-clonic aka grand mal seizure >30 min), hallucinations and psychosis. It seems that the only way to terminate or lessen W/Ds is GP itself, so SLOWLY tapering down the dose would seem the best method.
Link to case reports for GP W/Ds:
So whatever you do, make sure to take it slow and try to find some advice from a trusted MD. Also let someone close to you know that you are detoxing from GP so they will know what to do in case of an emergency. I think there are GP-detox centers somewhere--get info from them as they surely know best.